Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 255, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 3, 2007, 7:04 PM EDT for Tazewell County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2007, 7:04 PM EDT (23:04 UTC)
- Expired
- Aug 3, 2007, 7:42 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 032304
SVRRNK
VAC185-040000-
/O.NEW.KRNK.SV.W.0255.070803T2304Z-070804T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT FRI AUG 3 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 800 PM EDT
* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CLAYPOOL HILL...OR ABOUT 6 MILES SOUTH OF RICHLANDS...AND MOVING
SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLAYPOOL HILL.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3715 8164 3702 8192 3696 8177 3694 8167
3700 8152
$$
AMS2 follow-up statements
000
WWUS51 KRNK 032329
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT FRI AUG 3 2007
VAC185-040000-
/O.CON.KRNK.SV.W.0255.000000T0000Z-070804T0000Z/
TAZEWELL VA-
729 PM EDT FRI AUG 3 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN TAZEWELL COUNTY...
AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF CLAYPOOL HILL...OR ABOUT 8 MILES
NORTHEAST OF SALTVILLE...MOVING SOUTHEAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASBERRYS.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
LAT...LON 3715 8164 3702 8192 3696 8177 3694 8167
3700 8152
$$
AMS000
WWUS51 KRNK 032342
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT FRI AUG 3 2007
VAC185-032352-
/O.CAN.KRNK.SV.W.0255.000000T0000Z-070804T0000Z/
TAZEWELL VA-
742 PM EDT FRI AUG 3 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TAZEWELL COUNTY
IS CANCELLED...
THE STORM HAS WEAKENED AND MOVED OUT OF THE COUNTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3715 8164 3702 8192 3696 8177 3694 8167
3700 8152
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 3, 2:50 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT FRI AUG 3 2007 .SYNOPSIS... AN UPPER LEVEL RIDGE OVER THE WESTERN PLAINS WILL BUILD SLOWLY EAST AND INTO THE EASTERN U.S. NEXT WEEK. THIS WILL BRING HOT AND HUMID WEATHER TO OUR AREA...WITH ONLY ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS. && .NEAR TERM /THROUGH SATURDAY/... AFTERNOON ISOLD CONVECTION MAINLY OVER HIGHER TERRAIN WILL DRIFT SLOWLY EAST OVER THE FOOTHILLS INTO THIS EVENING. EXPECTING THE MORE ORGANIZED CLUSTER THAT IS MOVING THROUGH ERN KY THIS AFTERNOON ASSOC WITH WEAK UPR TROUGH TO SNEAK INTO FAR SOUTHWEST PORTION OF CWA BUT THEN WEAKEN WITH LOSS OF HEATING. STORMS SEEM TO BE DRIFTING ALONG SO FAR BUT WILL HAVE TO CONTINUE TO WATCH CAREFULLY THROUGH EARLY EVENING FOR BACKBUILDING ALONG RIDGES...AS WELL AS TAZEWELL AREA WERE SIGNIFICANT RAINFALL OCCURRED LAST EVENING. CONVECTIVE ACTIVITY EXPECTED TO WEAKEN QUICKLY WITH LOSS OF HEATING...WITH POSSIBLE EXCEPTION OF DOWN IN THE SOUTHWEST UNDER MORE INFLUENCE FROM WEAK UPR TROUGH AND GOOD THETA-E RDG...AS WELL AS WESTERLY FLOW INTO RIDGES. STILL..ANYTHING LINGERING PAST DARK WILL BE VERY ISOLD. VALLEY FOG LIKELY AGAIN IN THE MTNS BY LATE TONIGHT...BUT EVENING SHIFT WILL HAVE TO CONSIDER ADDING ADDITIONAL FOG AREAS DEPENDING ON WHERE ANY RAINFALL IS LINGERING INTO THE EVENING. SATURDAY VERY SIMILAR TO TODAY...ONLY PERHAPS EVEN A DEG OR TWO HOTTER WITH LOW LEVEL THICKNESS VALUES UP A NOTCH AHEAD OF THE WEAK FRONT AND UPPER WAVE APPROACHING FROM NW. WEAK FLOW BUT SLIGHTLY MORE WESTERLY COULD SERVE TO FOCUS MORE OF THE ACTIVITY ALONG WRN SLOPES VS THE BLUE RDG...BUT ISOLD ACTIVITY STILL POSSIBLE ALONG ANY OF THE HIGH TERRAIN. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... OUT OF THE FULL FORECAST PERIOD...THIS PERIOD WILL BE THE MOST COMPLICATED AS MODELS ARE DIFFERING ON PLACEMENT/TRACK OF A MCS. MODELS AGREE ON A BROAD UPPER LEVEL RIDGE MOVING INTO THE SOUTHERN MISSISSIPPI VALLEY ON SUNDAY. A SHORT WAVE TRACKING ALONG THE OUTER RINGS OF THIS RIDGE WILL MOVE ACROSS THE OHIO VALLEY. WHERE IT GOES FROM THERE IS THE BIG QUESTION. NAM/CAN KEEP BULK OF THE ENERGY NEAR LAKE ERIE. GFS DROPS THE WAVE SOUTH THROUGH THE OHIO VALLEY AND DIRECTLY OVER RNK CWA. WITH DISCONTINUITY WITH THE MODELS...WILL ONLY CARRY CHANCE POPS FOR SUNDAY AND SUNDAY NIGHT. IF THE GFS MODEL IS CORRECT...TEMPERATURES WILL BE IN THE MID TO UPPER 70S ACROSS THE WEST AND MID TO UPPER 80S IN THE EAST. IF NAM IS THE SUPERIOR MODEL...80S ARE FORECASTED ACROSS THE WEST AND 90S IN THE EAST. FOR THIS FORECAST PACKAGE...PLAYED TEMPERATURES BETWEEN THE TWO. && .LONG TERM /MONDAY THROUGH FRIDAY/... UPPER LEVEL RIDGE WILL MOVE FROM THE GULF STATES AND INTO THE SOUTHEASTERN STATES NEXT WEEK. WITH HEIGHTS BUILDING AND TROPICAL CHARACTERISTICS ASSOCIATED WITH THIS SYSTEM...HOT AND HUMID CONDITIONS ARE ABOUND. RECORD TEMPERATURES ARE POSSIBLE...ESPECIALLY ACROSS THE WEST. CONVECTION ACTIVITY WILL BE LIMITED WITH THIS SYSTEM BUT CAN NOT RULE OUT SCATTERED STORMS STARTING IN THE MOUNTAINS DURING THE AFTERNOON AND DRIFTING TO THE EAST DURING THE EVENING. STORMS MAY NOT MOVE MUCH ACROSS THE HIGHER TERRAIN AND WITH A TROPICAL LIKE ATMOSPHERE TO WORK WITH...LOCALIZED TORRENTIAL DOWNPOURS WILL BE POSSIBLE. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AT 17Z ISOLD CONVECTION WAS JUST BEGINNING TO DEVELOP ALONG AND NEAR THE BLUE RDG...WITH A BIGGER CLUSTER WELL TO TEH WEST IN EASTERN KY. FCST OF ISOLD THUNDERSTORM ACTIVITY IN THE EAST AND SCATTERED IN THE WEST WILL LIKELY MEAN STORMS MISS AIRPORT SITES THIS AFTERNOON AND EARLY EVENING...BUT WILL CONTINUE WITH MENTION OF VCTS FOR WRN AIRPORTS STARTING BY 19Z IN WV AND A LITTLE LATER AROUND ROA. A STORM WOULD HAVE TO MOVE DIRECTLY OVER FOR MVFR...AND IFR ONLY A REMOTE POSSIBILITY AND WOULD BE VERY BRIEF IF AT ALL. SKIES SHOULD CLEAR WITH DISSIPATING STORMS BY LATE EVENING...AND SOME FOG AGAIN POSSIBLE IN VALLEYS AND WHERE IT RAINS. AT THIS POINT GOING WITH CLIMATOLOGY AT LWB WITH SOME LIFR FOG FOR A COUPLE HOURS TOWARD DAWN. SIMILAR SCENARIO FOR SATURDAY BUT CONVECTION MAY BE EVEN LESS LIKELY TO GET EAST OF THE BLUE RDG WITH WEAK WESTERLY FLOW. WINDS LIGHT WESTERLY AND NOT AN ISSUE. SUNDAY THROUGH NEXT WEEK...MORE ORGANIZED CONVECTION MAY MOVE IN TO THE WEST ON SUNDAY BUT TIMING UNCLEAR AT THIS POINT...OTHERWISE WARM AND HUMID AIRMASS WILL REMAIN IN PLACE...TYPICAL OF AUGUST...PROVIDING A 20-30 PERCENT CHANCE OF SCATTERED STORMS...MAINLY IN THE MOUNTAINS...EACH DAY THROUGH NEXT WEEK. && .CLIMATE... RECORD TEMPERATURES FOR AUGUST 4TH. ROANOKE...98 IN 1955 LYNCHBURG...100 IN 1930 DANVILLE...101 IN 1987 BLACKBURG...95 IN 1987 BLUEFIELD...90 IN 1995 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/RCS NEAR TERM...RCS/SK SHORT TERM...RCS LONG TERM...RCS AVIATION...RCS/SK CLIMATE...
Hazardous weather outlook, Aug 3, 5:26 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 526 AM EDT FRI AUG 3 2007 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>045-040930- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS- MONROE-GREENBRIER- 526 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW MOVING...SO HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE POSSIBLE IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-040930- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 526 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 3:52 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT FRI AUG 3 2007 VAZ033-044-032015- FRANKLIN VA-PITTSYLVANIA VA- 352 PM EDT FRI AUG 3 2007 AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF PENHOOK...OR ABOUT 3 MILES NORTHWEST OF SAGO...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...AJAX AT 400 PM EDT...SAGO AT 410 PM EDT...AND CALLANDS AT 415 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BEFORE 5:00PM. SMALL HAIL IS ALSO LIKELY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, Aug 3, 4:50 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT FRI AUG 3 2007 VAZ022-033-034-032130- FRANKLIN VA-ROANOKE VA-BEDFORD VA- 450 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORM IN EXTREME NORTHERN FRANKLIN COUNTY... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF STEWARTSVILLE...OR ABOUT 6 MILES WEST OF NORTHWEST SMITH MOUNTAIN LAKE. THE STORM WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE EAR STEWARTSVILLE AND GOODVIEW AT 530 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND POSSIBLE SMALL HAIL IN THE THE PATH OF THIS STORM. AMS
Local storm report, Aug 3, 5:24 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 N AXTON 36.74N 79.72W
08/03/2007 E0.75 INCH HENRY VA PUBLIC
&&
RMGSpecial weather statement, Aug 3, 5:36 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 536 PM EDT FRI AUG 3 2007 NCZ002-003-032230- SURRY NC-ALLEGHANY NC- 536 PM EDT FRI AUG 3 2007 AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF ENNICE...OR ABOUT OVER BARRETT...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CUMBERLAND KNOB AT 550 PM EDT AND LOW GAP AT 605 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 6:30 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Local storm report, Aug 3, 6:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 2 W MOUNT AIRY 36.50N 80.65W
08/03/2007 SURRY NC LAW ENFORCEMENT
LARGE TREE ACROSS SOUTH BOUND LANE OF I77.
0527 PM TSTM WND DMG MOUNT AIRY 36.50N 80.61W
08/03/2007 SURRY NC LAW ENFORCEMENT
LARGE TREE DOWN ACROSS HWY 52.
0539 PM TSTM WND DMG MOUNT AIRY 36.50N 80.61W
08/03/2007 SURRY NC LAW ENFORCEMENT
SEVERAL TREES DOWN ON EAST SIDE OF CITY. NUMEROUS POWER
OUTAGES REPORTED.
&&
RSTONEFIThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 52 min |
| Aug 3, 7:13 PM EDT | Flash Flood Warning | RNK | Bath | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.